Nebraska, 2018

Hail and Damaging Wind in Nebraska, July 18 to 19, 2018

July 18 to 19, 2018 · NWS GID · 7 events in 4 counties and zones

Hail up to the size of baseballs and severe winds occurred on this Wednesday evening. During the late afternoon hours, a small number of storms formed over north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
$13 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Hail up to the size of baseballs and severe winds occurred on this Wednesday evening. During the late afternoon hours, a small number of storms formed over north central Nebraska. While they were initially supercells, these storms weakened from destructive interference as they moved south-southeast. One storm did produce a little nickel size hail over southwest Valley county around 7 PM CST. The main show was an incredible supercell that developed near Mason City around that time. The storm moved across Sherman, Buffalo, and Kearney counties over the following 2 hours, and put on a spectacular lightning and cloud-structure show. The storm was all by itself. People were taking pictures of the storm as far away as Harlan County Lake. This storm produced hail up to the size of golf balls from near Litchfield all the way down to just east of Kearney. There were spotty areas of crop damage, from hail and wind, along the way. The largest hail was the size of baseballs in Hazard, but there must have been a small number as there was very little damage visible the following day. The storm probably remained severe into northern Kearney county, but no additional reports were received south of I-80. The storm then weakened after 9 PM CST. Another storm moved out of Custer county and into Valley county just after 8 PM CST. This storm moved along nearly the identical path of the first storm. The most intense portion of this storm was during its journey through eastern Buffalo county. Golf ball size hail was reported between Kearney and Gibbon at 950 PM CST. Because these storms affected the same area of Buffalo county, there is uncertainty on which storm produced the crop damage. These storms weakened and dissipated during the late evening hours. However, another intense multicell complex had formed over north central Nebraska. This complex moved across Nance, Polk, Merrick, and York counties between 1130 PM and 2 AM CST. A utility company reported some trees and tree limbs were blown down or snapped off in northern Polk county, resulting in some power outages between Silver Creek and Highway 81. The exact location(s) was unclear. A weather station near York also measured winds of 59 MPH.

These storms formed in the vicinity of a developing warm front, as cyclogonesis was occurring over South Dakota. Fairly flat west-northwest flow was over the U.S. with a subtropical high over New Mexico. A potent northwest-southeast-oriented shortwave trough was progressing through the Dakota's. The nose of an anomalously strong jet streak was on the southern side of the trough. The evening and night were very muggy and warm. Temperatures fell from the 80s into the 70s, while dewpoints were in the lower 70s. Despite poor mid-level lapse rates, MUCAPE was 2500-3000 J/kg. Deep layer shear was around 50 kt, very strong for this time of the summer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 18, 5:27 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 18, 5:27 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
627 PM CDT Wed Jul 18 2018

.UPDATE...
Issued at 626 PM CDT Wed Jul 18 2018

Just issued svr tstm watch 281 until 06Z. We cont to monitor tstms
upstream and it currently appears the best chance of tstms tonight
will be N of a line from ODX-GRI-JYR. We were generous with the
counties in the watch to the S and W of that area because some
CAMs suggest additional tstm development W of the on-going
activity.

We will cont to monitor the situation thru the evng...but for now
the highest risk for svr tstms in the next 2 hrs is over Valley
and Greeley counties.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 248 PM CDT Wed Jul 18 2018

Focus of attention is on the wave moving through the
northern/central Plains tonight. As of now, subsidence behind
morning convection should keep us largely dry this afternoon and
early evening, but convection has already developed along an area
of low-level convergence in South Dakota and several models send
this convection to the south tonight. Not a lot of agreement among
short term models. For example, the NAMnest and NSSL WRF takes
convection as far west and south as our western CWA and north
central Kansas, whereas the HRRR barely clips us in our northeast.
There is enough uncertainty to include nearly our entire CWA with
at least a slight chance of thunderstorms, with higher chances in
our northeast.

Since we've seen a lot of sky cover, this may hinder any
development here, but with strong bulk shear for July and MLCAPE
of over 1000 J/kg, there is enough support for thunderstorms to
propagate into our area. A tornado is not completely out of the
question in our north, considering our 0-1 km helicity above 50,
especially if the mode of convection will be discreet cells rather
than linear, which is still a bit of a question, even in the short
term. Confidence in this forecast is not all that high, as
numerical models in the short term have regularly failed over the
past couple of days, and there is still a shortage of agreement
and consistency among them.

.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM CDT Wed Jul 18 2018

Warm advection type showers are still on the table for late
Thursday night, and elevated instability and favorable mid-level
lapse rates could aid in giving us some marginally large hail and
severe wind gusts.

Although the subtropical ridge builds west into the Great Basin
stretching into the southern Plains, we will largely remain on
the northeastern and eastern periphery which will make us
vulnerable to a series of shortwave troughs, especially from the
latter half of the weekend into next week.

Temperatures should be rather typical for summer, with highs in
the 80s and lower 90s and lows in the 60s for the most part.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 620 PM CDT Wed Jul 18 2018

Significant Wx: A brief IFR +TSRA possible tonight.

Tonight: VFR...but svr tstm watch #281 is in effect until 06Z.
Can't rule out a +TSRA with G50 kt. Outside of any tstms...SE
winds 10 kt or less will become VRB after 07Z. Confidence: Medium

Thu: VFR with a few CU forming around midday with bases lifting to
6-7K ft. NW winds 5-10 increasing to 10-20 kt. Confidence: High

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Kelley
SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...Kelley
Hazardous weather outlook, Jul 18, 1:45 PM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
245 PM CDT Wed Jul 18 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
245 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Another round of severe weather is possible tonight mainly between
8 pm and 3 am. Thunderstorms which develop will be capable of
producing large hail of golf ball size and damaging winds of 70
mph. There is also a risk for tornadoes primarily north of
Interstate 80.

Heavy downpours may accompany the thunderstorms and this could
produce localized flooding in areas which received heavy rainfall
on Tuesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible across portions of the outlook area
Thursday night after midnight, and again intermittently from
Saturday night through Tuesday. Some storms late Thursday night
could be strong to severe with large hail and damaging wind
possible, especially over north central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and midnight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein

In the hours before

Special weather statement, Jul 18, 7:01 PM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
801 PM CDT WED JUL 18 2018

NEZ039-190130-
Valley NE-
801 PM CDT WED JUL 18 2018

...STRONG THUNDERSTORM MOVING INTO NORTHWEST VALLEY COUNTY...

At 800 PM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm 7 miles east of Sargent, or 8 miles southwest
of Burwell, moving southeast at 20 mph.

Penny size hail and winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Valley
County.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4174 9894 4146 9894 4157 9921 4174 9921
TIME...MOT...LOC 0100Z 323DEG 18KT 4168 9923

Kelley

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Valley

When
July 18, 7:02 PM CST
Where
Valley County, 4 mi W of Arcadia
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -99.207

Hail, Sherman

When
July 18, 7:48 PM CST to 8:01 PM CST
Where
Sherman County, Litchfield to Hazard
Measured
2.75 in hail
Property damage
$250,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.170, -99.150

Hail ranging in size from quarters to baseballs was reported along this path. The largest hail, tennis to baseball size, was reported in Hazard.

Hail, Buffalo

When
July 18, 8:13 PM CST to 8:26 PM CST
Where
Buffalo County, 5 mi NW of Pleasanton to Pleasanton
Measured
1.75 in hail
Property damage
$500,000
Crop damage
$10 million
Reported by
Trained Spotter
Coordinates
41.021, -99.148

Hail up to the size of golf balls was reported.

Hail, Valley

When
July 18, 8:34 PM CST
Where
Valley County, Arcadia
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.430, -99.130

Hail, Buffalo

When
July 18, 8:43 PM CST
Where
Buffalo County, 6 mi WSW of Gibbon
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Storm Chaser
Coordinates
40.717, -98.936

Hail the size of quarters to half dollars was reported.

Hail, Buffalo

When
July 18, 9:50 PM CST
Where
Buffalo County, 6 mi WSW of Gibbon
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.717, -98.936

Thunderstorm Wind, York

When
July 19, 1:00 AM CST
Where
York County, 4 mi NW of York
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.911, -97.634

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765171, 765152, 765158, 765172, 765165, 765168, 765176.